Michigan, 2010

Tornado and Flood in Michigan, July 23, 2010

July 23, 2010 · NWS DTX · 19 events in 3 counties and zones

A tropical airmass and a frontal boundary lifted into southeast Michigan, which produced severe storms south of Eight Mile Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A tropical airmass and a frontal boundary lifted into southeast Michigan, which produced severe storms south of Eight Mile Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 3:58 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 23, 3:58 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EDT FRI JUL 23 2010

.UPDATE...

TEMPERATURES HAVE RECOVERED LATE THIS AFTERNOON ACROSS THE DETROIT
METRO...GENERALLY IN THE 88 TO 93 DEGREE RANGE...COUPLED WITH LOW
TO MID 70 DEW PTS...WHICH HAS AND WILL CONTINUE TO ALLOW FOR HEAT
INDICES OF 100 DEGREES OR GREATER FOR ANOTHER COUPLE HOURS.
THUS...WE HAVE DECIDED TO ISSUE HEAT ADVISORY. MINS WILL STAY UP
IN THE 70S...PROVIDING LITTLE RELIEF. OF BIGGER CONCERN IS THE
CURRENT CONVERGENT ZONE OF SOUTHWEST LOWER MICHIGAN...WHICH HAS
QUICKLY FIRED UP CELLS...TRACKING EAST ALONG I-94. WITH MLCAPES OF
1500 TO 3000 J/KG...SEVERE THREAT IS A BIG CONCERN...AS 0-6 KM
BULK SHEAR IS AROUND 40 KNOTS.

&&

.SHORT TERM...TONIGHT

MOISTURE FRONTAL BOUNDARY PUSHED THROUGH SOUTHEAST LOWER THIS
AFTERNOON PRODUCING SOME THUNDERSTORMS AROUND THE DETROIT AREA.
THESE HAVE PUSHED EAST INTO ONTARIO. DEWPOINTS HAVE COME DOWN
SLIGHTLY FROM THE MID TO UPPER 70S TO THE LOW 70S. THIS IS BRINGING
A BIT OF RELIEF TO THE HEAT AND HUMIDITY THIS AFTERNOON AS HEAT
INDICES AROUND SOUTHEAST LOWER REACHED 100 DEGREES EARLY THIS
AFTERNOON.  CLOUD COVER MOST OF THE DAY ACROSS THE THUMB AND SAGINAW
VALLEY HAS KEPT TEMPS DOWN BUT AS THESE CLOUDS LIFT TO THE NORTHEAST
SUNSHINE THE REST OF THIS AFTERNOON IS QUICKLY PUSHING TEMPS INTO THE
MID 80S. THIS IS PRODUCING SB CAPES IN THE 1-2K RANGE WITH 2K+
ACROSS THE SOUTH.  DECENT INSTABILITY ACROSS THE AREA WITH
PRECIPITABLE WATER AROUND 2.5 INCHES...QUITE TROPICAL.  WE WILL
STILL HAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
EARLY NIGHT AS ANY LITTLE DISTURBANCE OR BOUNDARY COULD EASILY
TRIGGER CONVECTION.

MODELS SHOW AN MCS DEVELOPING OVER IOWA THIS EVENING AND THEN
TRACKING TOWARDS LOWER MICHIGAN. RIGHT NOW TIMING AT THIS POINT
KEEPS MOST OF THE ACTION OUT OF SOUTHEAST LOWER UNTIL AFTER 12Z SAT.
WILL CONTINUE A CHANCE FOR THUNDERSTORMS THE REST OF THE NIGHT THOUGH AS
THE MODELS HAVE HAD A HARD TIME WITH POSITION AND TIMING OF MCS
LATELY IN THIS PATTERN.

WILL BE ANOTHER STEAMY NIGHT AS TEMPERATURES WILL REMAIN IN THE 70S
MOST PLACES.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY

TWO SHORTWAVES WILL PASS THROUGH THE GREAT LAKES REGION DURING THE
OPENING STAGES OF THE LONG TERM...THE FIRST TOMORROW MORNING AND THE
SECOND TOMORROW NIGHT. THE FIRST SHORTWAVE IS ASSOCIATED WITH THE
LOOSELY ORGANIZED MOISTURE IN WATER VAPOR CHANNEL OVER PORTIONS OF
EASTERN OKLAHOMA. INDICATIONS ARE THIS PV ANOMALY WILL PINWHEEL
NORTHEASTWARD AROUND THE UPPER LEVEL RIDGE...INITIATING A MCS
UPSTREAM ACROSS PORTIONS OF NW MO AND SW IOWA THIS EVENING. MEAN
FLOW AND CORFIDI VECTORS WOULD CARRY THIS SYSTEM THROUGH LOWER
MICHIGAN TOMORROW PRIMARILY BETWEEN 15 AND 20Z. WILL SAY WITH SOME
HEARTBURN THIS IS THE PREFERRED SOLUTION GIVEN THE REASONABLE
AGREEMENT WITHIN THE DETERMINISTIC RUNS OF THE GFS/NAM/ECMWF.
HOWEVER...CONFIDENCE IS LOW NOT ONLY BECAUSE OF THE TYPICAL
UNCERTAINTY DEALING WITH CONVECTION...BUT ALSO DUE TO LOWER THAN
NORMAL CONFIDENCE THIS EVENING. HI RESOLUTION MODELS TODAY HAVE
STRUGGLED MIGHTILY AND THIS ALSO ADDS TO THE CONFUSION.
GENERALLY...THE FORECAST WILL CALL FOR A COMPLEX OF SHOWERS AND
THUNDERSTORMS EARLY TOMORROW...WITH DECREASING CHANCES TOWARDS
EVENING. HEAVY RAINFALL IS ANTICIPATED FOR AREAS SOUTH OF I
69...PWATS REMAINING ABOVE 2.20 INCHES. A SLIGHT RISK OF SEVERE
WEATHER WILL EXIST ALONG THE SOUTHERN EDGE OF THIS ACTIVITY
PRIMARILY FOR DAMAGING WIND GUSTS. THIS RISK WOULD COME DURING THE
LATE MORNING HOURS SOUTH OF M 59...WITHIN HIGHER INSTABILITY AND
INCREASED 0-6 KM BULK SHEAR. WITH MORE IN THE WAY OF CLOUDS AND
PRECIPITATION...HAVE LOWERED HIGHS INTO THE 80S FOR MOST
AREAS...NEAR 90 FOR THE FAR SOUTHEAST.

THE ALTERNATIVE SOLUTION IS THAT CONDITIONS ACROSS SOUTHEASTERN
MICHIGAN REMAIN TAME DURING THE MORNING AND EARLY AFTERNOON HOURS
DUE TO SUBSIDENCE AND OVERTURNED MIXED LAYER...WITH HEARTY
DEVELOPMENT LATER TOMORROW AFTERNOON. THE SECOND...MORE SUBSTANTIAL
SHORTWAVE IS WITH THE COMPACT...VIGOROUS VORTICITY MAXIMUM OVER
EASTERN MONTANAN/NORTH DAKOTA. IF THE ALTERNATIVE SOLUTION VERIFIES
IT WOULD BE THIS UPPER LEVEL FORCING THAT PROVIDES...A COLD FRONT
TRIGGER...AND APPRECIABLE INCREASE IN WIND SHEAR. THIS OBVIOUSLY
WOULD BRING A MUCH GREATER SEVERE RISK TOMORROW AFTERNOON. IN
ADDITION...HIGHS WOULD ALSO BE OBSERVED WELL IN THE 90S AND MAY
NECESSITATE A HEAT ADVISORY. REALLY...COULD NOT SEE MORE DIFFERING
SOLUTIONS.

HIGH PRESSURE WILL BUILD INTO LOWER MICHIGAN ON SUNDAY...GIFTING THE
AREA WITH A MUCH DESERVED CANADIAN AIRMASS. THE WEATHER FOR OUTDOOR
ENTHUSIASTS WILL BE EXQUISITE...AN ABUNDANCE OF SUNSHINE WITH HIGHS
TOPPING NEAR 80 AND DEWPOINTS REMAINING IN THE 50S. THE DRY STRETCH
OF WEATHER WILL THEN CONTINUE UNTIL MIDWEEK...WITH THE AIRMASS
EVENTUALLY MOISTENING/MODERATING. HIGHS ON TUESDAY SHOULD AGAIN BE
IN THE LOWER 80S...WITH VALUES A COUPLE OF DEGREES HIGHER ON
WEDNESDAY.

A STRONG UPPER LEVEL LOW WILL PASS THROUGH THE HUDSON BAY VICINITY
DRIVING A FRONTAL BOUNDARY SOUTHWARD INTO THE GREAT LAKES REGION.
THIS FRONT SHOULD STALL WITH THE STRONG RIDGE IN PLACE ACROSS THE
SOUTHERN CONUS AND

&&

.MARINE...

UNSETTLED WEATHER WILL CONTINUE THROUGH SATURDAY NIGHT AS A FRONTAL
BOUNDARY WILL REMAIN ACROSS CENTRAL LAKE HURON BEFORE PUSHING
THROUGH AS A COLD FRONT SATURDAY NIGHT.  IN THE MEANTIME A PRIMARILY
SOUTHWESTERLY FLOW WILL CONTINUE SOUTH OF THE FRONT AND A
NORTHWESTERLY FLOW NORTH OF THE FRONT.  DISTURBANCES IN THE
ATMOSPHERE WILL BRING A FEW WAVES OF CONVECTION UNTIL THE FRONTAL
PASSAGE.  AFTER...HIGH PRESSURE WILL BRING FAIR WEATHER FROM SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISSUED 136 PM EDT FRI JUL 23 2010

CONVECTION HAS BROKEN OUT IN A LINE FROM ROUGHLY PORT HURON TO
JACKSON IN THE PAST HOUR. VFR CONDITIONS WILL PERSIST FOR MOST TAF
SITES THIS AFTERNOON BUT INCLUDED A MVFR TEMPO GROUP FOR A FEW HOURS
AT DTW/DET TO ACCOUNT FOR THIS LINE OF STORMS AS IT PASSES BY.
ADDITIONAL STORMS MAY DEVELOP THIS EVENING BUT PINNING DOWN TIMES
AND LOCATIONS IS TOUGH WITH THE NATURE OF THESE STORMS. SHOULD DRY
OUT OVERNIGHT AND JUST KEEP SOME SCATTERED CLOUD DECKS AROUND BEFORE
CLOUDS THICKEN TOWARDS MORNING IN ADVANCE OF THE NEXT LOW PRESSURE
SYSTEM HEADING FOR SOUTHERN MICHIGAN. ADDED SHOWERS TO THE TAFS FOR
PTK SOUTHWARD STARTING AT 15Z AS VERY MOIST LOW LEVELS WILL NOT TAKE
LONG TO SATURATE ALLOWING RAIN TO REACH THE GROUND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 6 AM SATURDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...99
LONG TERM....CB
MARINE.......99
AVIATION.....DRK
UPDATE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 23, 3:58 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EDT FRI JUL 23 2010

MIZ047>049-053>055-060>063-242100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
458 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST
MICHIGAN WITH A SLIGHT CHANCE OF SEVERE WEATHER. THE MOST LIKELY
TIME FRAME FOR SEVERE STORMS WILL BE BETWEEN 3-11 PM WITH BETTER
CHANCES FOR STRONG STORMS ALONG AND SOUTH OF THE I-69 CORRIDOR.
SEVERE THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WINDS TO
60 MPH AND HAIL TO ONE INCH IN DIAMETER AS THEY TRACK TO THE EAST
AT 25 MPH. STORMS MAY HAVE A TENDENCY TO TRACK OVER THE SAME AREA
WITH LOCALLY HEAVY RAIN AND MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
AS A COLD FRONT PUSHES SOUTH ACROSS THE REGION. A MOIST AND
UNSTABLE AIR MASS OVER THE STATE COMBINED WITH A STRONG WIND FIELD
ALOFT WILL ENHANCE THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-242100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
458 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM THE SOUTH HALF OF LAKE
HURON SOUTH TO LAKE ERIE TODAY. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THUNDERSTORMS TODAY...MAINLY BETWEEN 3-11 PM. SEVERE
THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WINDS TO 50 KNOTS
AND HAIL TO ONE INCH IN DIAMETER AS THEY TRACK TO THE EAST AT 20
KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
AS A COLD FRONT PUSHES SOUTH ACROSS THE REGION. A MOIST AND
UNSTABLE AIR MASS OVER THE STATE COMBINED WITH A STRONG WIND FIELD
ALOFT WILL ENHANCE THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED TONIGHT.

MIZ068>070-075-076-082-083-242100-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
458 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST
MICHIGAN WITH A SLIGHT CHANCE OF SEVERE WEATHER. THE MOST LIKELY
TIME FRAME FOR SEVERE STORMS WILL BE BETWEEN 3-11 PM WITH BETTER
CHANCES FOR STRONG STORMS ALONG AND SOUTH OF THE I-69 CORRIDOR.
SEVERE THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WINDS TO
60 MPH AND HAIL TO ONE INCH IN DIAMETER AS THEY TRACK TO THE EAST
AT 25 MPH. STORMS MAY HAVE A TENDENCY TO TRACK OVER THE SAME AREA
WITH LOCALLY HEAVY RAIN AND MINOR FLOODING POSSIBLE.

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
MICHIGAN. PLEASE REFER TO THE LATEST FORECAST PRODUCT.../NPWDTX/
FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY
AS A COLD FRONT PUSHES SOUTH ACROSS THE REGION. A MOIST AND
UNSTABLE AIR MASS OVER THE STATE COMBINED WITH A STRONG WIND FIELD
ALOFT WILL ENHANCE THE RISK OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 23, 11:46 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1246 PM EDT FRI JUL 23 2010

MIZ063-068>070-075-076-082-083-231745-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1246 PM EDT FRI JUL 23 2010

...SPECIAL WEATHER STATEMENT...

AT 1239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING THUNDERSTORMS. THE LEADING EDGE OF THE AREA OF
THUNDERSTORMS EXTENDED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
MOUNT CLEMENS TO 4 MILES EAST OF NOVI TO SALINE TO 12 MILES WEST OF
MANCHESTER...MOVING EAST AT 40 MPH.

WINDS GREATER UP TO 35 MPH... AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAINFALL IS
ALSO POSSIBLE WHICH WILL LEAD TO SOME LOCAL PONDING ON WATER ON AREA
ROADWAYS.

* THUNDERSTORMS WILL BE NEAR...
  NEW BALTIMORE AND YPSILANTI BY 1250 PM EDT...
  MOUNT CLEMENS BY 1255 PM EDT...
  WILLIS AND WARREN BY 100 PM EDT...
  MARINE CITY AND DETROIT BY 105 PM EDT...
  TAYLOR AND HARSENS ISLAND BY 110 PM EDT...
  MILAN AND GROSSE POINTE BY 115 PM EDT...
  WYANDOTTE BY 120 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RBP
Special weather statement, Jul 23, 4:16 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
516 PM EDT FRI JUL 23 2010

MIZ068>070-075-076-232230-
LIVINGSTON-MACOMB-OAKLAND-WASHTENAW-WAYNE-
516 PM EDT FRI JUL 23 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS WEST OF CHELSEA... AND NEAR
YPSILANTI MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  UNADILLA...           LYNDON TOWNSHIP...    GREGORY...
  PINCKNEY STATE RECREATION AREA...           HELL...
  MANCHESTER...         CHELSEA...
  HUDSON MILLS METROPARK...                   PLEASANT LAKE...
  PINCKNEY...           HUDSON MILLS...       LAKELAND...
  DEXTER...             BRIDGEWATER...
  ISLAND LAKE STATE RECREATION AREA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Washtenaw

When
July 23, 4:52 PM EST
Where
Washtenaw County, 2.16 mi WNW of Hudson Mills
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.390, -83.960

Thunderstorm Wind, Washtenaw

When
July 23, 5:03 PM EST
Where
Washtenaw County, 0.69 mi S of Ann Arbor Young Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.290, -83.870

Six trees were reported blown down on area roadways.

Thunderstorm Wind, Washtenaw

When
July 23, 5:12 PM EST
Where
Washtenaw County, 1.47 mi SSE of Chelsea
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -84.010

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Washtenaw

When
July 23, 5:20 PM EST
Where
Washtenaw County, 2.95 mi SSE of Pittsfield
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.160, -83.700

A trained spotter measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Washtenaw

When
July 23, 5:22 PM EST
Where
Washtenaw County, 0.86 mi NW of Saline
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.180, -83.780

Several trees and powerlines were reported down.

Thunderstorm Wind, Wayne

When
July 23, 5:28 PM EST
Where
Wayne County, 1.23 mi NW of Denton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -83.540

A trained spotter estimated a 70 mph thunderstorm wind gust.

Thunderstorm Wind, Washtenaw

When
July 23, 5:30 PM EST
Where
Washtenaw County, 0.69 mi N of Whittaker
Measured
71 kt (82 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.140, -83.600

A measured 82 mph thunderstorm wind gust was reported.

Tornado, Washtenaw

When
July 23, 5:33 PM EST to 5:35 PM EST
Where
Washtenaw County, 0.97 mi ESE of Stony Creek to 0.9 mi N of Whittaker
Rating
EF0
Path length
0.61 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.143, -83.614

A National Storm Survey determined an EF0 tornado occured along Judd Road between Hitchingham and Whitaker Roads, and extended southeast to near Whitaker Road. Maximum estimated winds were around 80 mph, with a path length of 0.6 miles and width of 100 yards.

Thunderstorm Wind, Washtenaw

When
July 23, 5:35 PM EST
Where
Washtenaw County, 1.28 mi ESE of Willow Run
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.549

Thunderstorm Wind, Washtenaw

When
July 23, 5:37 PM EST
Where
Washtenaw County, 2.58 mi NW of Saline
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -83.800

Several large tree branches were reported down on powerlines.

Thunderstorm Wind, Lenawee

When
July 23, 5:38 PM EST
Where
Lenawee County, 0.86 mi SW of Tecumseh
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.990, -83.940

Trees and powerlines reported down.

Thunderstorm Wind, Wayne

When
July 23, 5:42 PM EST
Where
Wayne County, 2.07 mi SW of West Sumpter
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.100, -83.530

Large tree limbs and powerlines down.

Hail, Wayne

When
July 23, 5:44 PM EST
Where
Wayne County, 0.51 mi E of Romulus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.220, -83.370

Thunderstorm Wind, Wayne

When
July 23, 5:45 PM EST
Where
Wayne County, 2.31 mi SSE of Taylor Center
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
42.190, -83.250

Significant damage to large trees from straight line winds.

Thunderstorm Wind, Wayne

When
July 23, 5:47 PM EST
Where
Wayne County, Taylor Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -83.270

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Wayne

When
July 23, 5:48 PM EST
Where
Wayne County, 0.51 mi E of Romulus
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.220, -83.370

Multiple trees blown down.

Thunderstorm Wind, Wayne

When
July 23, 5:53 PM EST
Where
Wayne County, 0.51 mi W of Wyandotte
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.200, -83.180

Large trees were reported blown down.

Flood, Wayne

When
July 23, 6:34 PM EST to 8:34 PM EST
Where
Wayne County, 1.45 mi S of Allen Park to 0.25 mi WNW of Riverview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.229, -83.220

Two and half to three inches of rain fell in 2 hours, resulting in flooding. Six to eight inches of water was reported on some side streets, making them impassable.

Thunderstorm Wind, Lenawee

When
July 23, 6:50 PM EST
Where
Lenawee County, 0.86 mi SE of Irish Hills
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.040, -84.140

Trees and powerlines reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253272, 253281, 253290, 253291, 253282, 253297, 253303, 253278, 253293, 253283, 253285, 253286, 253273, 253288, 253299, 253295, 253306, 253311, 253310.